Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: Neurological side-effects?
Feb 18, 2008

Dr Wohl, thanks so much for your quick response regarding my question about possible "Neurological side-effects".

I've been very fortunate in that I've not had any "obvious" side-effects from treatment. No GI related issues, weakness, liver issues, and all my blood chem has totally flattened back into the green.

I work an odd schedule, which means that I usually end up eating a small meal right before I go to bed. Since I wasn't having any of the obvious side-effects, my Dr said that taking my night dose (Sustiva or Isentress, and Truvada) with this meal should be fine.

Well turns out with all the Holiday left-overs and busy schedule, this late night meal was becoming a little larger than it had been.

I spoke to both my Dr and the clinical trial administrator, and it turns out the issue was most likely, as you thought, Sustiva related (not 100% I'm on the Sustiva arm, but with these effects it's even more likely). We're assuming that taking my night dose with a larger than normal meal caused a much higher level of Sustiva availability in my bloodstream. Since I didn't know about the possible neurological side-effects of sustiva (I only knew about the vivid dreams and not the other neurological/sight issues), I wasn't doing the 2+2 math to figure out they were related to the issues I was expererincing.

So I stopped my late night eating at least two hours before my night time dose, and even after just a few days, things seem to be coming back to normal. My sight has improved and the mental fuzziness has lifted.

Thanks again for helping me catch this issue. I go in to see my Dr on Monday, and we're going to talk about wether I should continue on the study or switch to a different regemine. The benefits of the study to me are quite susbstantial, so I'd really rather not have to quit it.

My question to you, and to my Dr on Monday, is: are any of these neurological side-effects causing any permant damage? While my quality of life would suffer from other side-effects of treatment (GI issues, lipo, etc.) I could learn to accept them, but I'm not willing to accept any kind of long term treatment side-effect to my mental state or my sight.

What are you thoughts? -Zac

Response from Dr. Wohl

Dear Zac,

Most of the information we have indicates that the majority of Sustiva related side effects do not last. However, some people swear that they have had persistent problems with depression, dizziness and other neuro-psychiatric problems on this med. I have never heard of these not resolving with discontinuation of the drug.

If you find that the symptoms are becoming less and less with time and less food, then I would not worry. If you have persistent symptoms then this might not be the medication for you. As you are in a study, it is unclear if your are even on Sustiva (I have been fooled before), but regardless, continued symptoms may call for a change in your therapy.

DW



Previous
Results
Next
Abacavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement